Hail, Stillwater
- When
- June 22, 11:40 AM MST
- Where
- Stillwater County, 4.84 mi N of Reed Pt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.770, -109.550
A moist, easterly flow and unstable atmosphere resulted in the development of heavy thunderstorms across portions of the Billings Forecast Area. The heaviest thunderstorms occurred just south of Billings, as well as across the Montana/North Dakota border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A moist, easterly flow and unstable atmosphere resulted in the development of heavy thunderstorms across portions of the Billings Forecast Area. The heaviest thunderstorms occurred just south of Billings, as well as across the Montana/North Dakota border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 22, 8:47 AM MST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
947 AM MDT SAT JUN 22 2013
.UPDATE...
SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS ARE CONTINUING
FROM BILLINGS EASTWARD THIS MORNING AS A JET MAX IS DRIVING THIS
PRECIPITATION. UPPER TROUGH OVER WESTERN MONTANA THIS MORNING IS
PUSHING SLOWLY EASTWARD AND WILL MOVE ACROSS SC/SE MT THIS
AFTERNOON. ONLY MAJOR ADJUSTMENT TO THE CURRENT FORECAST WAS TO
ADD A CHANCE OF SEVERE THUNDERSTORMS FROM SHERIDAN EAST THROUGH
BROADUS TO EKALAKA FROM 21Z AFTERNOON THROUGH 03Z THIS EVENING.
CONVECTIVE PARAMETERS ARE HIGHLIGHTING THIS AREA FOR THE POTENTIAL
OF LARGE HAIL AND STRONG WINDS. THE UPPER TROUGH WILL BRING IN
STRONG Q VECTOR FORCING ALONG WITH JET DYNAMICS. THE ONLY DRAW
BACK ON THE SEVERE POTENTIAL THIS AFTERNOON/EVENING WILL BE THE
AMOUNT OF SURFACE HEATING THAT WILL TAKE PLACE TODAY. CURRENTLY
LOW LEVEL STRATUS HAS BEEN OVER THIS AREA BUT DUE EXPECT SOME
BREAKS IN CLOUD COVERE THIS AFTERNOON FOR THE BOUNDARY LAYER TO
DESTABILIZE AND STORMS TAPING INTO LOW LEVEL DEW POINTS IN THE
LOW TO MID 50S. NO CHANGES MADE TO HIGH TEMPERATURES FOR TODAY.
RICHMOND
&&
.SHORT TERM...VALID FOR TDY AND SUN...
WIDESPREAD SHOWERS AND STORMS ARE STILL EXPECTED ACROSS THE REGION
THIS AFTERNOON AND EVENING AS THE 500-HPA LOW NEAR BOISE AT 09 UTC
OPENS UP AND SWINGS ACROSS MT. LOCALLY HEAVY RAINFALL IS LIKELY.
FIRST OF ALL...WE WILL INCLUDE SOME PATCHY FOG IN THE FORECAST FOR
PLACES LIKE BAKER AND MILES CITY UNTIL 15 UTC. LOW TEMPERATURE-DEW
POINT SPREADS AS OF 09 UTC AND HRRR FORECASTS BOTH SUPPORT THAT.
TODAY...THE SCATTERED STORMS WHICH HAVE BEEN DEVELOPING OVER SOUTH
CENTRAL MT OVERNIGHT SHOULD LARGELY EXIT THE AREA BY 12 UTC AS THE
RIGHT ENTRANCE REGION OF THE 75+ KT 300-HPA JET STREAK WHICH SEEMS
RESPONSIBLE FOR THIS ACTIVITY HEADS NORTHEAST. MEANWHILE...FORCING
TIED TO THE 500-HPA TROUGH MAY BE A BIT DELAYED WHEN COMPARED WITH
EARLIER EXPECTATIONS. MOST 00 UTC GUIDANCE PICKED UP ON A BIT OF A
SLOW-DOWN WITH THIS SYSTEM...AND THAT LOOKS LIKE A GOOD SIMULATION
SINCE WE STILL HAVE A CLOSED LOW INSTEAD OF AN OPEN WAVE ACROSS ID
EARLY THIS MORNING. BASED ON THIS...WE DECIDED TO ADVERTISE MAINLY
CHANCE POPS ACROSS MUCH OF THE AREA FROM 12 TO 18 UTC...EXCEPT OUT
AROUND LIVINGSTON WHERE FORCING MAY ARRIVE BY LATE MORNING. THE 00
UTC MULTI-MODEL CONSENSUS STILL SUPPORTS CATEGORICAL POPS FOR MOST
OF THE AREA THIS AFTERNOON WHEN STRONGER VERTICAL MOTION SHOWS UP.
PRECIPITABLE WATER VALUES OF 0.75 INCHES OR MORE CERTAINLY SUGGEST
LOCALLY HEAVY RAINFALL IS LIKELY. WHILE MID-LEVEL LAPSE RATES WILL
BE STEEP ENOUGH TO SUPPORT SOME THUNDER...SEVERE RISK WILL BE KEPT
IN CHECK BY A RELATIVELY COOL BOUNDARY LAYER AND RESULTANT LACK OF
CAPE. WE WILL BE WATCHING BURN SCAR AREAS CLOSELY...BUT THE THREAT
OF FLASH FLOODING WAS NOT SIGNIFICANT ENOUGH FOR A WATCH HEADLINE.
FINALLY...NOTE THAT SOME HIGH-ELEVATION SNOW IS LIKELY TODAY BASED
ON WET-BULB ZERO HEIGHTS WHICH SUGGEST A SNOW LEVEL PERHAPS AS LOW
AS 8700 FT MSL. THE BEARTOOTH HIGHWAY IS A GOOD CANDIDATE FOR SOME
SNOW.
TONIGHT...BASED ON THE MULTI-MODEL CONSENSUS...WE KEPT CATEGORICAL
POPS IN THE FORECAST UNTIL 06 UTC FROM HYSHAM AND SHERIDAN EAST TO
BAKER AND EKALAKA. LIKELY POPS ARE EVEN IN PLAY AT BILLINGS DURING
THE EVENING. BY THIS POINT IN TIME...DEEP MOIST CONVECTION WILL BE
ESTABLISHED OVER PARTS OF THE DAKOTAS AND NEBRASKA...AND THAT DOES
POSE THE RISK OF DISRUPTING MOISTURE ADVECTION INTO OUR AREA. EVEN
SO...THE EXPECTED QG-FORCING SHOULD STILL YIELD PRECIPITATION EAST
OF THE 500-HPA TROUGH AXIS. A DRYING TREND WILL BEGIN ACROSS SOUTH
CENTRAL MT OVERNIGHT AS THAT AXIS HEADS EASTWARD.
SUN...WE LINGERED SOME CHANCE POPS FROM MILES CITY TO BAKER DURING
THE MORNING IN RESPECT TO THE BIT SLOWER DEPARTURE OF THE MID- AND
UPPER-LEVEL TROUGH ADVERTISED BY MOST 00 UTC GUIDANCE. WE ACTUALLY
EVEN LEFT LOW POPS IN BAKER AFTER 18 UTC. HOWEVER...IN GENERAL THE
WHOLE AREA WILL HAVE A DRYING AND WARMING TREND AS FLOW ALOFT WILL
BECOME WESTERLY BY AFTERNOON. MIXING TO 700 HPA OR DEEPER BASED ON
FORECAST SOUNDINGS SUPPORTS HIGHS WELL INTO THE 70S F. SCHULTZ
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
EXTENDED FORECAST STARTS MONDAY AS THE FLOW OPENS UP TO THE
SOUTHWEST AGAIN. WEAK SHORTWAVES GET PULLED ACROSS THE AREA MONDAY
AFTERNOON BUT THE ATMOSPHERE IS PROGGED TO BE FAIRLY DRY SO WILL
KEEP POPS LOW. A STRONG SHORTWAVE IS PROGGED BY THE GFS TO SWING
ACROSS WESTERN ZONES MONDAY EVENING AND THIS SHOULD GENERATE
SCATTERED THUNDERSTORMS AS MOISTURE GETS PULLED IN WITH THIS
SYSTEM.
THE BEST CHANCE OF PRECIPITATION DURING THE EXTENDED PERIOD LOOKS
TO BE ON TUESDAY. HEIGHTS LOWER AS SEVERAL SHORTWAVES DRIFT ACROSS
WITH A STRONG WAVE EARLY IN THE DAY. TIMING OF THIS WAVE MAY BE
PROBLEMATIC AS IT MAY BE TOO EARLY TO TAP INTO THE STRONGEST
INSTABILITY. THAT BEING SAID...PRECIPITABLE WATERS RISE TO OVER
THREE QUARTERS OF AN INCH. LOW LEVEL FLOW DOES TURN WESTERLY AND
THIS MAY DRY OUT THE LOW LEVELS AND LIMIT PRECIP POTENTIAL. THAT
WILL NEED TO BE WATCHED. WILL KEEP SCATTERED POPS IN FOR NOW BUT
MAY NEED TO BE LOWERED IN THE FUTURE.
A STRONG UPPER RIDGE IS FORECAST TO BUILD WEDNESDAY THROUGH NEXT
WEEKEND. SUBTLE DIFFERENCES STARTING TO SHOW UP THOUGH AS THE
MODELS JUST NOW STARTED TO BUILD THE RIDGE A LITTLE FARTHER WEST
AND SET UP WEAK NORTHWEST FLOW OVER THE AREA. HEIGHTS WERE NOT
QUITE AS HIGH AS PREVIOUS RUNS EITHER. THIS WILL BE A TREND TO BE
WATCHED AS THE ECMWF HINTED AT THE SAME THING. DID RAISE FORECAST
HIGHS THROUGH THE END OF THE WEEK AS 700MB TEMPERATURES WERE A
LITTLE TO WARM FOR INHERITED FORECAST HIGHS. TWH
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL IMPACT THE FORECAST AREA TODAY.
THE MOST WIDESPREAD HEAVY RAINFALL WILL BE EAST OF KBIL TO KSHR.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED WEST OF THIS LINE
AS WELL. MVFR FLIGHT CONDITIONS CAN BE EXPECTED WITH THE HEAVY
RAIN. CONDITIONS WILL IMPROVE THIS EVENING IN THE WEST...OVERNIGHT
IN CENTRAL ZONES AND EARLY SUNDAY OUT EAST. CHURCH
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 068 051/078 054/086 062/086 058/085 059/087 058/089
9/T 61/B 11/B 23/T 31/B 10/U 00/U
LVM 065 041/079 046/083 054/081 053/083 052/085 053/085
8/T 51/B 13/T 34/T 31/B 11/U 11/U
HDN 070 049/078 052/087 059/088 057/087 059/088 059/090
9/T 61/B 11/B 22/T 21/B 11/U 10/U
MLS 073 055/079 056/088 062/088 060/087 059/087 060/087
9/T 83/T 11/B 22/T 21/B 10/U 01/U
4BQ 071 049/079 054/087 059/089 058/089 059/089 059/088
9/T 82/T 11/B 22/T 21/B 11/U 11/U
BHK 070 053/075 054/086 059/086 058/086 059/083 058/084
8/T 83/T 13/T 32/T 21/U 11/U 11/U
SHR 069 045/076 049/085 055/086 053/086 054/086 053/087
+/T 81/U 11/B 22/T 21/B 11/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 958 AM MDT SAT JUN 22 2013 MTZ028>042-056>058-063>068-WYZ098-099-231600- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 958 AM MDT SAT JUN 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE EXPECTED TODAY AND THIS EVENING. THERE WILL BE SOME RISK FOR FLASH FLOODING IN AND AROUND BURN SCARS. A FEW STORMS COULD PRODUCE LARGE HAIL AND STRONG WINDS FROM SHERIDAN EASTWARD THROUGH BROADUS AND EKALAKA THIS AFTERNOON THROUGH EARLY EVENING. SOME SNOW WILL FALL IN THE HIGHER ELEVATIONS OF THE BEARTOOTH AND ABSAROKA MOUNTAINS. SNOW IS THUS POSSIBLE OVER THE BEARTOOTH PASS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 74 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
5 flash flood, 2 hail. Local standard time, as filed.
Pictograph State Park reported some trails were under water and experiencing erosion and therefore closed. Radar estimated rainfall around 2 inches in less than an hour.
Baker received around 1.63 inches of rain. There were reports of flooded streets in town with up to 6 inches of water. Storm drains were having trouble keeping up with the intense rainfall.
The County Emergency Manager reported flash flooding over the Dahl, Wilson, and Delphia Burn Scar areas. Water was running over private roads in the burn scar areas.
A private road was washed out leaving some residents stranded. In addition, the main county road was washed out in some areas.
Sections of Sandstone Road were washed out and impassable leaving residents off of Sandstone Road stranded on their property.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462387, 462389, 462393, 462399, 462408, 462420, 462429.